Tardive Dyskinesia

Tardive dyskinesia causes a person to repeat the same movement over and over without being able to stop. This problem is caused by taking neuroleptic or antipsychotic medicines—used for mental health, nerve, and stomach problems—over a long period of time.

Symptoms are usually mild. The most common ones include sticking out the tongue, smacking the lips, or grimacing. These symptoms often go away after the medicines are reduced or changed.

Tardive dyskinesia is more common in adults who have been on higher doses of these medicines for a longer time. But this problem can develop in anyone taking these medicines.

Is it an emergency?

If you or someone in your care has chest pains, difficulty breathing, or severe bleeding, it could be a life-threatening emergency. Call 9-1-1 or the local emergency number immediately.
If you are concerned about a possible poisoning or exposure to a toxic substance, call Poison Control now at 1-800-567-8911.

Thanks to our partners and endorsers: